High Wind, Sandia/Manzano Mountains
- When
- December 3, 2:30 PM MST to 2:45 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
Top of Sandia Tram.
A powerful jet stream that shifted into New Mexico from the eastern Pacific Ocean focused periodic strong winds over the region on the 3rd and 4th. The strongest winds impacted the higher terrain and along the east slopes of the central mountain chain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A powerful jet stream that shifted into New Mexico from the eastern Pacific Ocean focused periodic strong winds over the region on the 3rd and 4th. The strongest winds impacted the higher terrain and along the east slopes of the central mountain chain. Peak wind gusts between 60 and 70 mph were common across the region with even some damage reported southwest of Corona. An extended period of bitter cold, snow, low clouds, and freezing fog impacted the state after the powerful jet stream pulled away from the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 3, 11:01 AM MST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1101 AM MST TUE DEC 3 2013 .AVIATION... 18Z TAF CYCLE WEST WIND ALOFT TO INTENSIFY TODAY AND ESPECIALLY TONIGHT WITH EMPHASIS IN GENERAL VCNTY OF CENTRAL MT CHAIN AND OVER WRN NM AS THE UPPER JET CONTINUES TO SAG SWD AND SFC LOW FCST TO BE LOCATED VCNTY FAR SE CO NEAR 04/00Z AND WILL DROP SOUTH OVERNIGHT AS A BACK DOOR COLD FRONT DROPS ACROSS NE AND E CENTRAL NM. WIND GUSTS TO REACH BETWEEN 30 AND 45 KTS TODAY OVER SOME OF THE HIGHER TERRAIN AND AT SCATTERED LOCALES UP TO 100 MILES OR SO E OF CENTRAL MT CHAIN AND PERHAPS AS HIGH AS 45 TO 60 KTS IN SOME OF THESE AREAS LATER TONIGHT AND ESPEC WED. IN HIGH AND MID CLOUDS TO PERSIST OR EVEN DECREASE NEXT 6 TO 12 HRS ACROSS CENTRAL THIRD OF NM...BUT MAY INCREASE SOME TO THE NORTH. CIGS TO LOWER AND THICKEN SOME AFTER ABOUT 12Z WED...BUT SHOULD STAY IN VFR RANGE THROUGH END OF FCST PERIOD 18Z WED DESPITE A FEW LIGHT SHOWERS ENTERING OR GETTING VERY NEAR NW QUARTER OF NM AFTER MID MORN WED. A FEW HIGHER MT OBSCURATIONS POSSIBLE IN THIS AREA AFTER 14Z WED. 43 && .PREV DISCUSSION...341 AM MST TUE DEC 3 2013... ...SIGNIFICANT CHANGES TO NEW MEXICO WEATHER THIS WEEK... VERY CHALLENGING FORECAST AHEAD FOR THE REST OF THE WEEK. WIND HIGHLIGHTS HAVE ALREADY BEEN ISSUED WITH PREVIOUS SHIFTS...AND SOME ADJUSTMENTS/EXPANSIONS WILL BE MADE WITH THIS FORECAST PACKAGE. THUS FAR...NO HIGH SPEEDS HAVE BEEN OBSERVED AT ANY AUTOMATED OBSERVATION SITES...BUT IT IS DIFFICULT TO IGNORE THE 50-65KT WIND SPEEDS ADVERTISED OVER THE HIGH TERRAIN TODAY AND TONIGHT. AT THE VERY LEAST...THIS WOULD SUGGEST POTENTIAL FOR VERY STRONG TO PERHAPS DAMAGING WINDS AT RIDGE TOPS OF THE SANGRE DE CRISTOS...SANDIAS...AND SACRAMENTO/CAPITAN MOUNTAINS. HOWEVER...FROM THERE THE WIND PICTURE IS COMPLICATED DUE TO ABUNDANT HIGH CIRRUS AND HAMPERED VERTICAL MIXING THAT IS EXPECTED FOR LOWER ELEVATION AREAS. WILL KEEP PREVIOUS HIGH WIND WARNING AND ADVISORIES GOING WHILE CHANGING THE WATCH TO AN ADVISORY IN THE WESTERN ZONES. THESE WIND HIGHLIGHTS WILL RUN THROUGH THE OVERNIGHT AND INTO WEDNESDAY AS SPEEDS ALOFT WILL BE SLOW TO DECREASE WITH UPPER JET STILL ORIENTED OVER NM. TEMPERATURES WILL BE TRICKY TOO WITH ABUNDANT CIRRUS LIKELY LIMITING HEATING SOME TODAY. LOW CLOUDS ARE NOT EXPECTED TO BE AN ISSUE IN THE NORTHWESTERN ZONES...BUT DOWNSLOPING WINDS WILL ALSO OFFER A FEW DEGREES OF WARMTH...ESPECIALLY TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN. AS THE STRONG SOUTHWESTERLIES ALOFT CONTINUE TO BUFFET THE STATE INTO WEDNESDAY...SOME COLD AIR ADVECTION WILL BE WORKING INTO NORTHERN NEW MEXICO FROM THE TWO-SEGMENTED FRONTAL INVASION. PRECIPITATION WILL ALSO BEGIN TO INFILTRATE THE STATE...MOSTLY IN THE NORTH CENTRAL TO NORTHWESTERN ZONES. HAVE HEDGED BELOW MOS TEMPERATURE GUIDANCE IN THE NORTHERN ZONES WITH ANTICIPATION THAT THE FRONTAL SEGMENTS WILL OUTRUN THE MODEL DEPICTIONS. ALL OF THIS IN SPITE OF DECENT AGREEMENT ON SURFACE LOW PLACEMENT AND TIMING OF THE COLD AIR ADVECTION. AS MENTIONED ABOVE...WIND HIGHLIGHTS ARE OUT FOR WEDNESDAY...BUT MAY NEED TO REFINED BY SUBSEQUENT SHIFTS TO PLAY TO ONGOING TRENDS. MIXING MAY BE POOR AGAIN IN LOWER ELEVATIONS WITH ANOTHER DAY OF EXCESSIVE HIGH CIRRUS CLOUDS. HARSHER IMPACTS WILL BEGIN UNFOLDING WEDNESDAY NIGHT AS PRECIPITATION ORIENTS ALONG FRONTOGENETICAL BANDING IN SW-NE FASHION. CENTRAL TO WESTERN ZONES WILL PICK UP THEIR MOST SIGNIFICANT SNOW AMOUNTS DURING AND IMMEDIATELY BEHIND THE FRONTAL PASSAGE. IN THE EAST THE BACK DOOR FRONTAL SEGMENT WILL OFFER UPSLOPING COUPLED WITH SOME ISENTROPIC UPGLIDE NEAR AND JUST TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN. THE 00Z NAM PAINTED SOME CONVERGENCE OF VARIOUS FORCING OVER THE EAST SLOPES OF THE SOUTHERN SANGRES WITH A QPF BULLS-EYE...BUT SUBSEQUENT 06Z HAS LOST THIS DEPICTION. OVERALL...FEEL THAT SNOWFALL AMOUNTS WOULD BE WITHIN ADVISORY LEVELS IN MOST ZONES...BUT THE NORTHERN MOUNTAINS WILL BE THE EXCEPTION...NAMELY THE SAN JUANS/TUSAS AND THE EAST SLOPES OF THE SANGRES. WILL HOIST A WINTER STORM WATCH WITH THIS PACKAGE FOR THE WEDNESDAY NIGHT TO THURSDAY TIME FRAME FOR MOST OF THE NORTHERN HIGH TERRAIN ZONES AND THE UPPER RIO GRANDE VALLEY NEAR TAOS WHERE HIGHER AMOUNTS ARE EXPECTED. NOT TO BE FORGOTTEN IS THE BITTER COLD AIR THAT WILL ACCOMPANY THE TROUGH AS IT SAGS OVER THE WESTERN TO CENTRAL CONUS. KEEPING IN MIND THE ARCTIC NATURE OF THIS AIRMASS...MOST LOCATIONS ACROSS NORTHERN NM MAY EXPERIENCE JUST AS MUCH IMPACT FROM THE FRIGID TEMPERATURES AS THEY WILL FROM THE SNOW...ESPECIALLY IN THE NORTHEAST. EUROPEAN MOS HAS AN ADVERTISED HIGH OF 6F FOR CLAYTON ON THURSDAY. DID NOT GO THIS LOW...BUT NONETHELESS THE IMPACTS FROM THE COLD WILL BE SUBSTANTIAL AND LONG-LIVED. PRECIPITATION MAY WIND DOWN THURSDAY NIGHT AND INTO FRIDAY IN THE EASTERN ZONES...BUT THE COLD TEMPERATURES WILL LINGER INTO THE WEEKEND. ANOTHER ADVERTISED TROUGH BY SUNDAY AND MONDAY WILL REINFORCE THIS TOO. 52 .FIRE WEATHER... WENT AHEAD AND UPGRADED THE FIRE WEATHER WATCH TO A WARNING FOR ZONE 108 FOR THIS AFTERNOON. LOOKS LIKE A MARGINAL EVENT HOWEVER. NOT CERTAIN OF THE STATE OF FUELS OUT THERE AND A FORECAST HAINES OF 4 TO 5 MAY BE LIMITING FACTORS. MORE UNCERTAINTY REGARDING THE OVERALL WIND FORECAST TODAY AND WEDNESDAY. MODELS SLOWER AND NOT AS ENTHUSED ABOUT BRINGING IN THE STRONGER WINDS ALOFT CURRENTLY AND DURING THE DAY TODAY. CONSIDERING THE CONSIDERABLE AMOUNTS OF CIRRUS AND FORECAST LOW MIXING HTS AS WELL AS LOWER GUIDANCE WIND SPEED VALUES...RATCHETED DOWN WIND SPEEDS. THE UPPER JET AND STRONGER MT TOP WINDS STILL FORECAST TO INTENSIFY TONIGHT AND WEDNESDAY. FORECAST MIXING HTS ALSO INCREASE WEDNESDAY. VENTILATION TODAY WILL REMAIN POOR TO MARGINALLY FAIR THROUGH THE RGV AND SANGRE DE CRISTO MTS WHILE GOOD TO EXCELLENT WEST OF THE CONTDVD AND OVER THE EAST CENTRAL AND NE PLAINS. A SIGNIFICANT IMPROVEMENT IN VENT RATES STILL FORECAST WEDNESDAY. EVEN THOUGH WINDS EXPECTED TO PICK UP WEDNESDAY...HIGHS WILL BE COOLER...THEREFORE ELIMINATING THE POTENTIAL FOR CRITICAL CONDITIONS. CHANCES FOR WETTING PRECIPITATION INCREASE WEDNESDAY AND PERSIST THROUGH THURSDAY BEFORE DIMINISHING FRIDAY. WITH AN UNSEASONABLY COLD AIR MASS TO OVERSPREAD THE FORECAST AREA BY THURSDAY...MUCH OF THE PRECIPITATION WILL FALL AS SNOW...WITH HIGHER AMOUNTS AT THIS TIME APPEARING TO FAVOR THE NORTHERN HIGH TERRAIN AND NORTHEAST HIGHLANDS AND PLAINS. THURSDAYS HIGHS WILL BE AS MUCH AS 35 DEGREES BELOW AVERAGE IN THE NORTHEAST AND EAST CENTRAL...AND MAY NOT CLIMB OUT OF THE TEENS TO MID 20S. VENT RATES CRATER IN THE EAST THURSDAY BUT REMAIN GOOD TO EXCELLENT WEST. WIDESPREAD POOR TO MARGINAL FAIR VALUES FORECAST FOR FRIDAY. FOR THE WEEKEND AND EARLY NEXT WEEK...THE UNSEASONABLY COLD AIR MASS WILL LINGER...BUT WILL SLOWLY MODIFY...IF IT/S NOT REINFORCED BY ADDITIONAL DISTURBANCES MOVING THROUGH THE COLD UPPER TROUGH OVER THE ROCKIES. CHANCES FOR SNOW INCREASE FOR THE NORTH AND WEST LATE SATURDAY INTO SUNDAY BUT A SIGNIFICANT STORM IS NOT EXPECTED. MODEL DIFFERENCES ABOUND FOR THE MIDDLE TO LATER PORTION OF NEXT WEEK. THE ECMWF INDICATES THE UPPER TROUGH WILL LOSE IT/S GRIP ON THE DESERT SW AS WEAK RIDGE OR AT LEAST WEAKER NW FLOW ALOFT PREVAILS. THE GFS MAINTAINS THE SPLIT FLOW PATTERN AND BRINGS ANOTHER STORM SYSTEM TO THE REGION. && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING ZONES... NMZ510-511-522-524-525-527-531-532-537-539-540. RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ108. HIGH WIND WARNING UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ512>515-521-523-526-528-529-533. WIND ADVISORY UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING ZONES... NMZ502-505-506-508. WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES...NMZ510-512>516-527. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 544 AM MST TUE DEC 3 2013 NMZ501>540-041300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 544 AM MST TUE DEC 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WINDS WILL STRENGTHEN TODAY ACROSS THE MOUNTAINS AND ADJACENT HIGHLANDS OF NORTHERN AND CENTRAL NEW MEXICO. WIND ADVISORIES AND HIGH WIND WARNINGS HAVE BEEN POSTED FOR MANY HIGH TERRAIN ZONES WITH THE STRONGEST SPEEDS EXPECTED TO IMPACT THE CENTRAL MOUNTAIN CHAIN WHERE SOME GUSTS AS HIGH AS 55 OR 60 MPH MAY OCCUR. THE STRONG WINDS ARE EXPECTED TO CONTINUE TONIGHT...PRIMARILY OVER THE HIGHEST RIDGE TOPS AND PEAKS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS WILL BE SLOW TO DIMINISH OVER THE HIGH TERRAIN AREAS ON WEDNESDAY WITH SOME AREAS CONTINUING TO OBSERVE HAZARDOUS SPEEDS. BY LATE WEDNESDAY A SIGNIFICANT UPPER LEVEL DISTURBANCE AND ATTENDANT ARCTIC AIRMASS WILL BEGIN SAGGING SOUTHWARD INTO NEW MEXICO. SNOW WILL BREAK OUT OVER NORTH CENTRAL TO NORTHWESTERN PARTS OF THE STATE WEDNESDAY AFTERNOON...SPREADING FARTHER SOUTH AND EAST INTO WEDNESDAY NIGHT AND THURSDAY. SEVERAL INCHES TO POSSIBLY A FOOT OF SNOW CAN BE EXPECTED IN THE NORTHERN MOUNTAINS OF NEW MEXICO WITH LESSER AMOUNTS OF A COUPLE TO A FEW INCHES POSSIBLE IN MANY OTHER AREAS OF NORTHERN AND CENTRAL NEW MEXICO. IN ADDITION TO THE SNOWFALL...THE BITTERLY COLD TEMPERATURES WILL POSE SIGNIFICANT IMPACTS TO RESIDENTS AND TRAVELERS THROUGHOUT NORTHERN NEW MEXICO. AREAS IN THE NORTHEASTERN PART OF THE STATE ARE EXPECTED TO UNDERGO ALMOST FOUR DAYS OF CONTINUOUS SUB- FREEZING TEMPERATURES. PREPARATIONS TO WINTERIZE YOUR HOMES...VEHICLES...AND PET SHELTERS SHOULD BE FINALIZED IMMEDIATELY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HIGH WIND GUSTS TODAY TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE. YOU CAN SUBMIT YOUR WIND REPORTS ONLINE AT WEATHER.GOV/ABQ...VIA PHONE AT 1.888.386.7637...OR ON TWITTER USING THE HASHTAG #NMWX. 52
17 high wind. Local standard time, as filed.
Top of Sandia Tram.
North Oscura Peak.
Peak sustained winds at 253pm.
Several hours of high sustained winds at KSRR.
Channeling winds around Gallinas Peak produced damaged to communications tower and toppled several trees in the area.
Mesonet reported peak wind of 60 mph and ASOS 58 mph.
North Oscura Peak.
Top of Sandia Tram.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479794, 479795, 479796, 479797, 479798, 479799, 479800, 479801, 479802, 479803, 479804, 479805, 479806, 479807, 479808, 479809, 479810.